Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 13, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jun 28, 2022, 6:59 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2022, 6:59 PM MST (01:59 UTC)
- Expired
- Jun 28, 2022, 10:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 177 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5222 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
718
WGUS55 KFGZ 290159
FFWFGZ
AZC025-290500-
/O.NEW.KFGZ.FF.W.0013.220629T0159Z-220629T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
659 PM MST Tue Jun 28 2022
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 1000 PM MST.
* At 655 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area in southwest Yavapai County from
Kirkland and Skull Valley west to the Mohave County line just
south of Bagdad. Between 1 and 2 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Yava, Kirkland and Skull Valley.
This includes the following highways...
Highway 93 between mile markers 149 and 168.
State Route 97 between mile markers 156 and 166.
State Route 96 between mile markers 4 and 21.
This includes the following creeks, washes and rivers...
Sycamore Creek, Kirkland Creek, Iron Spring Wash, South Fork Santa
Maria River, Santa Maria River, Bridle Creek, Skull Valley Wash,
North Fork Date Creek, Cottonwood Creek, Loco Creek and Little
Shipp Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Normally dry washes, slot canyons and creeks can become raging
killer currents in a matter of minutes, even from distant rainfall.
&&
LAT...LON 3450 11333 3452 11326 3453 11315 3455 11308
3461 11305 3473 11297 3457 11263 3436 11267
3428 11299 3430 11333 3438 11333 3443 11333
3445 11333
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JJ2 follow-up statements
296
WGUS75 KFGZ 290352
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
852 PM MST Tue Jun 28 2022
AZC025-290500-
/O.CON.KFGZ.FF.W.0013.000000T0000Z-220629T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
852 PM MST Tue Jun 28 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM MST THIS
EVENING FOR SOUTHWEST YAVAPAI COUNTY...
At 848 PM MST, Doppler radar indicated that heavy rain has ended
over the warned area, from Kirkland and Skull Valley to the Mohave
County line just south of Bagdad. Between 1 and 2 inches of rain
fell earlier this evening. Flash flooding likely ongoing in portions
of Kirkland Creek and down the Santa Maria River.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Yava, Kirkland and Skull Valley.
This includes the following highways...
State Route 97 between mile markers 156 and 166.
State Route 96 between mile markers 4 and 21.
This includes the following creeks, washes and rivers...
Sycamore Creek, Kirkland Creek, Iron Spring Wash, South Fork Santa
Maria River, Santa Maria River, Bridle Creek, Skull Valley Wash,
North Fork Date Creek, Cottonwood Creek, Loco Creek and Little
Shipp Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Normally dry washes, slot canyons and creeks can become raging
killer currents in a matter of minutes, even from distant rainfall.
&&
LAT...LON 3450 11333 3452 11326 3453 11315 3455 11308
3461 11305 3473 11297 3457 11263 3436 11267
3428 11299 3430 11333 3438 11333 3443 11333
3445 11333
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JJ989
WGUS75 KFGZ 290502
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1002 PM MST Tue Jun 28 2022
AZC025-290512-
/O.EXP.KFGZ.FF.W.0013.000000T0000Z-220629T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
1002 PM MST Tue Jun 28 2022
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWEST YAVAPAI COUNTY...
The heavy rain has ended over southwest Yavapai County, from
Kirkland and Skull Valley west to the Mohave County line. Storm
runoff will continue overnight, with rises along the Santa Maria
River and Kirkland Creek likely.
LAT...LON 3450 11333 3452 11326 3453 11315 3455 11308
3461 11305 3473 11297 3457 11263 3436 11267
3428 11299 3430 11333 3438 11333 3443 11333
3445 11333
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:14 PM MST, 4 hours 45 minutes earlier.
Area forecast discussion, Jun 28, 2:14 PM MST, 4 hours 45 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 214 PM MST Tue Jun 28 2022 .SYNOPSIS...The warm temperatures and isolated thunderstorm activity will persist for the remainder of the afternoon across northern Arizona. Deeper monsoon moisture arrives Wednesday leading to increasing chances for thunderstorms and flooding rains through Friday. A drying trend is looking more likely as we head into the holiday weekend. && .DISCUSSION...Radar is currently showing some isolated shower and thunderstorm activity in the White Mountains as well as into Yavapai County. Convective models do suggest this isolated activity to continue into the evening hours with coverage eventually extending into Mohave County. Localized flash flooding for areas directly underneath any storms' core is possible during this time. Convection should wind down by tonight with decreasing cloud cover and average temperatures. As the core of the high pressure system shifts eastward, an increase in monsoonal flow and moisture is expected to take place across Arizona. This will result in the development of scattered to widespread shower and thunderstorm coverage for both Wednesday and Thursday. The majority of the GEFS and ECMWF ensemble members show a jump up in PWAT values for locations across northern Arizona during this time as well as in CAPE according to model soundings. With widespread PWATs around an inch or more at this time, confidence has increased in the potential for scattered to widespread flash flooding on both days, with highest POPs along and west of HWY 89 & I-17 on Wednesday, then shifting to the east on Thursday. Forecast rain rates of 0.50-1.00" per hour are likely with even higher rates possible in some of the stronger storms. By Friday, moisture and POPs begin to decrease as a longwave trough develops off the west coast. Still think scattered storm coverage is likely across the region on Friday, with the highest chances in the White Mountains, due to the presence of lingering moisture in the low to mid-levels. However, as we enter into the holiday weekend, precipitation chances decrease significantly across northern Arizona with only moderate chances confined to the eastern Mogollon Rim and the White Mountains. A bit hesitant at this time to completely take out chances for locations westward along the Rim, however if you are hoping for more rain, then the trend is not your friend. Ensemble guidance, including the NBM, continues to suggest a downward trend in moisture with an increase in southwesterly winds for Saturday, Sunday, and Monday most likely due to impacts of that longwave trough off the west coast. The outlier in terms of model guidance is currently the deterministic GFS which shows scattered to widespread storm activity continuing through the weekend. Can't completely disregard it, especially still being a few days out, however forecaster confidence is currently hitching itself to the ensemble guidance and the drying trend. After the holiday weekend, the forecast becomes unclear with regards to the overall synoptic flow and progression of the high pressure system. At this time, no significant signals exist showing the dry pattern persisting or a return of widespread storm activity, however the temperature trend is increasing which, most of the time with the monsoon, correlates with decreased moisture. && .AVIATION....For the 00Z TAF package...Scattered cumulus clouds and isolated storms across northern Arizona will continue into the evening. Thunderstorms will possible producing brief periods of localized MVFR this evening. More widespread activity expected by 18z tomorrow. Lightning, erratic, gusty winds, and heavy rainfall will accompany thunderstorms. Light E-SE winds overnight becoming breezy S-SW winds tomorrow afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to widespread showers and thunderstorms Wednesday due to southerly winds increasing moisture. Gusty winds, lightning, and possible flash flooding will be the main thunderstorm hazards. Similar conditions are expected Thursday. Friday through Sunday...Precipitation chances remain over much of the area Friday, however decreasing for Saturday and Sunday. Expect generally S-SW winds and warm conditions during this time. && .FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8 PM MST this evening FOR AZZ006. && PUBLIC...LaGuardia AVIATION...JM FIRE WEATHER...JM For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jun 28, 6:00 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
600 PM MST TUE JUN 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 3 SW PRESCOTT VALLEY 34.59N 112.36W
06/28/2022 E0.88 INCH YAVAPAI AZ PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 3 SW
PRESCOTT VALLEY. TRAINED SPOTTER REPORTS
NICKEL SIZED HAIL.
&&
ETLocal storm report, Jun 28, 6:04 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
604 PM MST TUE JUN 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 2 SSW PRESCOTT AIRPORT 34.62N 112.44W
06/28/2022 E0.88 INCH YAVAPAI AZ PUBLIC
PUBLIC REPORTS NICKEL SIZE HAIL. REPORT VIA
FACEBOOK.
&&
ETLocal storm report, Jun 28, 6:09 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
609 PM MST TUE JUN 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 3 SW PRESCOTT VALLEY 34.59N 112.36W
06/28/2022 E1.00 INCH YAVAPAI AZ PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 3 SW
PRESCOTT VALLEY. CORRECTS PREVIOUS HAIL
REPORT FROM 3 SW PRESCOTT VALLEY. TRAINED
SPOTTER REPORTS NICKEL SIZED HAIL. PHOTO ON
TWITTER WAS ESTIMATED TO BE LARGER AT ONE
INCH.
&&
ETLocal storm report, Jun 28, 6:10 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
610 PM MST TUE JUN 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 1 WSW KIRKLAND 34.42N 112.72W
06/28/2022 E60 MPH YAVAPAI AZ TRAINED SPOTTER
TRAINED SPOTTER MEASURED 60 MPH WIND GUST.
&&
ETLocal storm report, Jun 28, 6:22 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
622 PM MST TUE JUN 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 4 SSW PRESCOTT AIRPORT 34.59N 112.44W
06/28/2022 M0.50 INCH YAVAPAI AZ PUBLIC
PUBLIC REPORTS HALF INCH HAIL.
&&
ETLocal storm report, Jun 28, 6:33 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
633 PM MST TUE JUN 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 4 E PRESCOTT COURTHOUSE 34.55N 112.40W
06/28/2022 E1.00 INCH YAVAPAI AZ PUBLIC
PUBLIC REPORTS QUARTER SIZED HAIL. REPORT
VIA TWITTER.
&&
ETThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 5:11 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 49 min |
| Jun 28, 5:40 PM MST | Areal Flood Advisory | FGZ | Yavapai | 110 min |
| Jun 28, 5:47 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 27 min |
| Jun 28, 5:58 PM MST | Special Weather Statement | FGZ | Yavapai | 32 min |
| Jun 28, 6:12 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 48 min |
| Jun 28, 6:58 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 32 min |
| Jun 28, 7:35 PM MST | Special Weather Statement | FGZ | Yavapai | 25 min |
| Jun 29, 11:13 AM MST | Special Weather Statement | FGZ | 17 min | |
| Jun 29, 11:53 AM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jun 29, 12:03 PM MST | Areal Flood Advisory | FGZ | Coconino | 117 min |
| Jun 29, 1:40 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 2 hr |
| Jun 29, 1:43 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Jun 29, 2:05 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jun 29, 2:25 PM MST | Areal Flood Advisory | FGZ | Apache | 83 min |
| Jun 29, 2:30 PM MST | Special Weather Statement | FGZ | 30 min | |
| Jun 29, 2:47 PM MST | Special Weather Statement | FGZ | Coconino | 43 min |
| Jun 29, 2:57 PM MST | Special Weather Statement | FGZ | 33 min | |
| Jun 29, 3:13 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jun 29, 3:23 PM MST | Special Weather Statement | FGZ | 52 min | |
| Jun 29, 3:40 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jun 29, 4:00 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 2 hr |
| Jun 29, 4:06 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jun 29, 4:28 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 17 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.